Florida, 2014

Hail and Damaging Winds in Florida, June 27, 2014

June 27, 2014 · NWS MLB · 3 events in 1 county or zone

Strong thunderstorms developed across interior portions of east central Florida. A few storms became severe and produced quarter-sized hail and minor tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms developed across interior portions of east central Florida. A few storms became severe and produced quarter-sized hail and minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 27, 2:24 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 27, 2:24 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
324 PM EDT FRI JUN 27 2014

.DISCUSSION...
TONIGHT...ANOMALOUS DEEP LAYER NLY FLOW COUPLED WITH HIGH PWAT AND
AN APPROACHING TUTT FROM THE NRN BAHAMAS WL KEEP SCT MENTION OF
PCP INTO THE NIGHT TIME HOURS WITH A PERSISTENCE FORECAST OF LATE
STORMS EXPECTED ONCE AGAIN FROM LATE AFTERNOON INTO EVENING.
ACTIVITY WILL PERSIST OVER THE MARINE AREA OVERNIGHT. BOUNDARY
COLLISIONS WL FORCE DEVELOPMENT OF SCATTERED ACTIVITY INLAND. LTST
HRRR RUN CONTINUES TO SHOW SOME LATE AFTN/EVE DEVELOPMENT WITH SLY
MOTION ASSISTED BY NUMEROUS BOUNDARY COLLISIONS INTO THE EVENING
HOURS. A FEW STRONG STORMS WILL OCCUR WITH GUSTY WINDS AND SMALL
HAIL THROUGH AROUND 10 PM.

SAT-SUN...(MODIFIED PREV DISC) WL BE WATCHING AN AREA OF LOW
PRESSURE INITIALLY OFF THE GA/SC COAST SAT EXPECTED TO SLOWLY
DRIFT SOUTHWARD TO OFF OF THE NE FLORIDA EAST COAST SUN. LIGHT
WEST TO NORTHWEST WINDS BELOW 5 MPH EACH MORNING WILL BECOME
ONSHORE LATER IN THE MORNING AND AFTERNOON NEAR THE COAST. PLENTY
OF DEEP LAYER MOISTURE ACROSS THE AREA WITH PRECIPITABLE WATER
VALUES OF BETWEEN 1.80" AND 2.00" EACH AFTERNOON/EVENING.

500 MB TEMPERATURES ARE FORECAST AROUND -8C. STEERING FLOW FOR
AFTERNOON/EVENING STORMS IS FORECAST OUT OF THE NORTH. PERIODIC
MID-LEVEL IMPULSES EMBEDDED IN THE NORTHERLY FLOW WILL AID IN
CONVECTIVE DEVELOPMENT EACH DAY. THE EAST COAST SEA BREEZE WILL
DEVELOP AND MOVE SLOWLY INLAND EACH AFTERNOON. WILL KEEP HIGHEST
POPS OVER THE INTERIOR AROUND 50 PERCENT AND 40 PERCENT ACROSS
COASTAL COUNTIES. HEAT INDICES MOST PLACES WILL RANGE IN THE UPPER
90S TO AROUND 100 DEGREES EACH AFTERNOON.

MON-THU...A RATHER STAGNANT WEATHER PATTERN WILL DEVELOP WITH VERY
LIGHT STEERING FLOW FOR AFTERNOON/EVENING STORMS. THE SURFACE RIDGE
AXIS WILL REMAIN SOUTH OVER THE SOUTHERN PENINSULA. DEEP LAYER
MOISTURE IS FORECAST UPWARDS OF 2 INCHES ACROSS THE AREA DURING
THIS PERIOD. EXPECT THE DAILY EAST/WEST COAST SEA BREEZE REGIMES
TO CONTINUE WITH SCATTERED AFTERNOON/EVENING STORM CHANCES IN THE
FORECAST WITH WARM/MUGGY CONDITIONS CONTINUING.

&&

.AVIATION...
BOUNDARY COLLISIONS SHOULD CONTINUE TO INITIATE TS W OF THE I-95
CORRIDOR WITH SCT TSRA DVLPG INTERIOR AND MVG SWD NR 15KTS. ISOLD/SCT
IFR TSRAS ALNG THE SEA BREEZE FM KMCO-KOBE MVG S 15KTS WITH SFC
WND G35KTS+...CONTG THRU 28/02Z. AFT 28/02Z...SLOWLY BCMG VFR ALL
SITES...WITH SFC WNDS LGT/VRBL.

&&

.MARINE...
SURFACE RIDGE AXIS JUST SOUTH OF THE WATERS WILL MAINTAIN A LIGHT
TO GENTLE N TO NW BREEZE. PRIMARY MARINE WX HAZARD WILL BE
ISOLD TSTMS IN THE LATE AFTERNOON/OVERNIGHT. SEAS 2 FT OR LESS
NEAR COAST BUILDING TO NR 3 FT WELL OFFSHORE SAT.

SAT-MON...THE RIDGE AXIS WILL REMAIN SOUTH OF EAST CENTRAL FLORIDA
WITH A WEAK PRESSURE GRADIENT CONTINUING IN PLACE. LIGHT OFFSHORE
MORNING/EVENING FLOW WITH AN ONSHORE COMPONENT DEVELOPING EACH
AFTERNOON ALONG THE COAST WITH SEA BREEZE FORMATION. WINDS MAINLY
AOB 10 KTS. SEAS AOB 3 FT. THE MAIN MARINER HAZARDS WILL CONTINUE TO
BE DUE TO SCATTERED THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  94  76  92 /  30  30  20  40
MCO  75  94  76  95 /  30  40  20  40
MLB  75  91  76  91 /  30  40  20  30
VRB  73  92  74  91 /  20  40  20  30
LEE  76  94  77  95 /  30  30  20  40
SFB  76  96  77  96 /  30  30  20  40
ORL  77  95  77  95 /  30  30  20  40
FPR  72  90  73  91 /  20  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....WIMMER
Hazardous weather outlook, Jun 27, 11:10 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1210 PM EDT FRI JUN 27 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-272000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1210 PM EDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A MOIST ATMOSPHERE COMBINED WITH DAYTIME HEATING INTO THE LOWER
AND MIDDLE 90S WILL LEAD TO SCATTERED THUNDERSTORMS FROM AFTERNOON
THROUGH EARLY EVENING. ISOLATED TO SCATTERED STORMS ARE EXPECTED
TO START ALONG THE EAST COAST SEA BREEZE DURING THE EARLY TO MID
AFTERNOON. STORM MOTION WILL BE TO THE SOUTH AND SOUTHEAST AROUND
10 MPH. AN INCREASE IN THUNDERSTORM INTENSITY SHOULD OCCUR DURING
THE LATE AFTERNOON AND EARLY EVENING AS BOUNDARIES INTERACT ACROSS
INTERIOR SECTIONS OF THE PENINSULA. THE MAIN STORM HAZARD WILL BE
FROM FREQUENT LIGHTNING STRIKES IN A FEW STRONG STORMS. WIND GUSTS
40 TO 50 MPH AND SMALL HAIL WILL ALSO BE POSSIBLE.

.FLOOD IMPACT...
A FEW OF THE STRONGER AND SLOWER MOVING STORMS THIS AFTERNOON AND
EVENING WILL BE CAPABLE OF DUMPING 2 OR 3 INCHES OF RAIN IN A
SHORT PERIOD OF TIME. CONSIDERABLE STANDING WATER CAN BE EXPECTED
ON SOME ROADWAYS...SO MOTORISTS SHOULD BE AWARE OF THIS POTENTIAL
DRIVING HAZARD.

.MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS THAT FORM OVER LAND THIS AFTERNOON WILL MOVE SOUTH
TO SOUTHEAST AROUND 10 MPH. WIND GUSTS 40 TO 50 MPH ARE EXPECTED
WITH A FEW STORMS THAT AFFECT INLAND LAKES. THERE IS A SLIGHT
CHANCE FOR STRONG WIND GUSTS ALONG THE COAST...ESPECIALLY FROM
CAPE CANAVERAL NORTHWARD. REMEMBER THAT STRONG WINDS CAN OCCUR
WELL AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH A
STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
MOIST CONDITIONS WILL CONTINUE TO FAVOR SCATTERED THUNDERSTORMS
WELL INTO NEXT WEEK. THEY WILL PRIMARILY OCCUR DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY/UPDATE JP

In the hours before

Special weather statement, Jun 27, 12:40 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT FRI JUN 27 2014

FLZ054-058-059-271845-
INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
140 PM EDT FRI JUN 27 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN INDIAN RIVER COUNTY...EASTERN
OKEECHOBEE COUNTY...NORTHWESTERN ST. LUCIE COUNTY...

* UNTIL 245 PM EDT.

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER SOUTH CENTRAL
INDIAN RIVER COUNTY...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. THE STORM WILL
ALSO IMPACT THE FLORIDA TURNPIKE IN NORTHEAST OKEECHOBEE AND
NORTHWEST SAINT LUCIE COUNTIES. HEAVY RAINFALL WILL TEMPORARILY
REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2746 8062 2747 8079 2765 8075 2764 8060
TIME...MOT...LOC 1738Z 008DEG 8KT 2760 8071

67
Special weather statement, Jun 27, 2:19 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
319 PM EDT FRI JUN 27 2014

FLZ058-272000-
OKEECHOBEE-
319 PM EDT FRI JUN 27 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHWESTERN OKEECHOBEE
COUNTY...

* UNTIL 400 PM EDT.

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER KISSIMMEE
PRAIRIE PRESERVE...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2738 8107 2738 8111 2739 8113 2741 8114
      2745 8115 2749 8121 2751 8120 2753 8121
      2760 8114 2763 8114 2763 8098 2736 8104
TIME...MOT...LOC 1919Z 015DEG 8KT 2759 8110

67
Special weather statement, Jun 27, 2:22 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
322 PM EDT FRI JUN 27 2014

FLZ044-272000-
NORTHERN LAKE COUNTY-
322 PM EDT FRI JUN 27 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTHEASTERN LAKE COUNTY...

* UNTIL 400 PM EDT.

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES SOUTH
OF PAISLEY...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2897 8167 2897 8166 2905 8166 2905 8164
      2927 8165 2921 8162 2920 8160 2920 8156
      2915 8152 2910 8150 2910 8146 2909 8145
      2879 8143 2878 8182
TIME...MOT...LOC 1922Z 015DEG 8KT 2890 8155

67
Special weather statement, Jun 27, 2:49 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
349 PM EDT FRI JUN 27 2014

FLZ053-272030-
OSCEOLA-
349 PM EDT FRI JUN 27 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN OSCEOLA COUNTY...

* UNTIL 430 PM EDT.

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS 9 MILES SOUTH OF LAKE
MARIAN...MOVING NORTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2794 8132 2799 8098 2765 8105 2765 8113
      2777 8117
TIME...MOT...LOC 1948Z 175DEG 9KT 2775 8110

67
Special weather statement, Jun 27, 3:11 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
411 PM EDT FRI JUN 27 2014

FLZ044-045-144-272115-
NORTHERN LAKE COUNTY-ORANGE-SOUTHERN LAKE COUNTY-
411 PM EDT FRI JUN 27 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER LAKE COUNTY AND WESTERN
ORANGE COUNTY...

* UNTIL 515 PM EDT.

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
PITTMAN...MOVING SOUTH AT 15 MPH.

LOCATIONS IN THE PATH OF THESE DEVELOPING STORMS WHICH MAY
EXPERIENCE STRONG WINDS AND SMALL HAIL INCLUDE OAKLAND AND PITTMAN.
STRONG STORMS ARE ALSO EXPECTED TO DEVELOP FROM ZELLWOOD TO ORLANDO
AND CLERMONT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2896 8195 2896 8166 2918 8164 2909 8147
      2836 8146 2835 8196
TIME...MOT...LOC 2009Z 000DEG 15KT 2894 8165

DWS

The radar

The Melbourne radar (KMLB), 110 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 27, 3:25 PM EST
Where
Orange County, 1.21 mi W of Plymouth
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
28.680, -81.570

The metal roof of a garage in Apopka was blown off by winds estimated at 55 mph.

Thunderstorm Wind, Orange

When
June 27, 3:45 PM EST
Where
Orange County, 0.92 mi SW of Orlovista
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
28.520, -81.480

Several trees and large tree limbs were downed near the Metro West Golf Course in Orlando by wind gusts estimated at 60 mph.

Hail, Orange

When
June 27, 4:26 PM EST
Where
Orange County, 1.22 mi W of Tangelo Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.400, -81.390

Hail up to the size of quarters was reported on the Florida Turnpike between State Road 528 and Osceola Parkway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515369, 515366, 515356.